Hail, Beaver
- When
- May 24, 12:56 PM EST
- Where
- Beaver County, 0.69 mi S of Georgetown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.640, -80.500
The public reported one inch hail near Georgetown.
Scattered severe thunderstorms developed across western Pennsylvania along a stalled frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across western Pennsylvania along a stalled frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 24, 8:40 AM EST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 940 AM EDT SUN MAY 24 2009 .SYNOPSIS... A WEAK FRONT WILL CONTINUE TO MEANDER OVER THE UPPER OHIO VALLEY REGION FOR THE NEXT COUPLE OF DAYS PROVIDING FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... NORTHEN STREAM SHORTWAVE WILL CROSS QUEBEC TODAY AND PROVIDE SUPPORT FOR THUNDERSTORMS FOCUSED VIA WEAK COLD FRONT ANALYZED FROM NEAR BRADFORD TO A LITTLE NORTH OF ZANESVILLE THIS MORNING. AFTERNOON HEATING AND DEWPOINTS ON EITHER SIDE OF 60F WILL PROVIDE LIMITED INSTABILITY, AND THAT FACTOR COMBINED WITH RATHER WEAK SHEAR AND MID LEVEL WIND, SHOULD INHIBIT SEVERE POTENTIAL. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH MARGINALLY MOIST SURFACE DEWPOINTS CONTINUING THE SOMEWHAT HUMID CONDITIONS. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... WITH LOW PRESSURE DIGGING OVER THE LOWER MISSISSIPPI VALLEY, TODAYS CANADIAN DISTURBANCE WILL NOT PULL THE FRONT VERY FAR TO THE SOUTH...POSSIBLY ACROSS WEST VIRGINIA AND SOUTHERN OHIO. SO, PRECIPITATION MENTION WILL REMAIN IN THE FORECAST FOR COUNTIES ROUGHLY FROM PITTSBURGH ON SOUTH. POP NUMBERS IN THE CHANCE CATEGORY SHOULD SUFFICE FOR NOW AS THAT AREA WILL ALSO BE UNDER THE INFLUENCE OF BUILDING RIDGE ON THE VAN OF THE AFORE-MENTIONED LOW. && .LONG TERM /TUESDAY THROUGH SATURDAY/... WARM AND HUMID CONDITIONS WILL RETURN AREAWIDE BY MID WEEK AS MOISTURE DEPTH/SUPPLY INCREASES IN ADVANCE OF PLAINS-STATES LOW PRESSURE. HOWEVER, EASTERN CONUS RIDGE WITH WARM MID LEVEL TEMPERATURES WILL LIMIT EXTENT AND POWER OF THUNDERSTORMS. SHOWERS WILL REMAIN IN THE FORECAST, BUT WILL ADJUST BETTER POP NUMBERS TO BETTER ALIGN WITH EXPECTED MID-WEEK BOUNDARY POSITIONING. FOR LATE WEEK, FORECAST WILL BE OF APPROACH AND PASSAGE OF NEXT COLD FRONT ACCOMPANIED BY MORE SHOWERS AND STORMS FOLLOWED BY A DRY WEEKEND UNDER HIGH PRESSURE. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... WEAK FRONTAL BOUNDARY STRETCHED ACROSS THE REGION WILL BE THE FOCUS FOR WIDELY SCATTERED THUNDERSTORMS THROUGH MONDAY. GENERALLY VFR FLIGHT CONDITIONS WILL CONTINUE TODAY. ISOLATED THUNDERSTORMS WILL CONTINUE TO POP UP ACROSS THE SOUTH EARLY THIS MORNING, BUT COVERAGE IS TOO SPARSE TO INCLUDE IN ANY TERMINALS. EXPECT VISIBILITIES TO BE REDUCED IN AREAS OF FOG AND HAZE AT SOUTHERN TERMINALS MAINLY BETWEEN 08Z-14Z SUNDAY. EXPECT SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS SUNDAY AFTERNOON AS ADDITIONAL LOW LEVEL MOISTURE SHIFTS NORTHWARD AND BOUNDARY DIPS TO THE SOUTH. OVERALL VFR CONDITIONS STILL EXPECTED. MAINLY VFR CONDITIONS EXPECTED TO CONTINUE MONDAY WITH THE RISK FOR THUNDERSTORMS SOUTH OF KPIT. FOR TUESDAY NIGHT THROUGH THURSDAY THERE IS STILL A CHANCE FOR SHOWERS AND THUNDERSTORMS AND POSSIBLE RESTRICTIONS AS GFS ENSEMBLE SHOWS A LOW PRESSURE AREA MOVING FROM THE LOWER OHIO RIVER VALLEY TO THE MID ATLANTIC COAST. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 501 AM EDT SUN MAY 24 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-250915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 501 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1245 PM EDT SUN MAY 24 2009 OHZ050-PAZ029-WVZ001>003-241745- BROOKE WV-HANCOCK WV-JEFFERSON OH-OHIO WV-WASHINGTON PA- 1245 PM EDT SUN MAY 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... JEFFERSON...WASHINGTON...OHIO...BROOKE AND HANCOCK... AT 1242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM WEIRTON TO 2 MILES SOUTH OF WINTERSVILLE...MOVING SOUTHEAST AT 10 MPH. THIS CLUSTER WILL PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... WEIRTON... SUN VALLEY... WINTERSVILLE... STEUBENVILLE... COLLIERS... MINGO JUNCTION... FOLLANSBEE... BRILLIANT... WELLSBURG... WINDSOR HEIGHTS... FRANKLIN... BETHANY... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1258 PM EDT SUN MAY 24 2009 PAZ021-029-241800- ALLEGHENY PA-WASHINGTON PA- 1258 PM EDT SUN MAY 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... WASHINGTON AND ALLEGHENY... AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORMS 4 MILES WEST OF MCDONALD...MOVING EAST AT 10 MPH. THIS STORM WILL PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLY SOME HAIL UP TO DIME SIZE. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... MCDONALD... OAKDALE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 135 PM EDT SUN MAY 24 2009 PAZ020-WVZ001-241800- BEAVER PA-HANCOCK WV- 135 PM EDT SUN MAY 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BEAVER AND HANCOCK... AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM NEAR TURKEYFOOT...OR ABOUT 2 MILES EAST OF NEW MANCHESTER...MOVING EAST AT 5 TO 10 MPH. THIS STORM WILL DROP A RAPID ONE INCH OF RAINFALL AND MAY PRODUCE SOME DIME SIZE HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... FAIRHAVEN... TURKEYFOOT... KENDALL... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 146 PM EDT SUN MAY 24 2009 PAZ020-021-029-WVZ001-241845- ALLEGHENY PA-BEAVER PA-HANCOCK WV-WASHINGTON PA- 146 PM EDT SUN MAY 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... WASHINGTON...ALLEGHENY...BEAVER AND HANCOCK... AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF HARSHAVILLE...MOVING EAST AT 10 MPH. THIS STORM HAS PRODUCED HAIL UP TO DIME SIZE AND IN SUFFICIENT QUANTITY TO BLANKET THE GROUND. AN INCH OF RAINFALL MAY ALSO BE EXPECTED. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... RACCOON CREEK STATE PARK... HARSHAVILLE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
The Pittsburgh radar (KPBZ), 27 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
3 hail. Local standard time, as filed.
The public reported one inch hail near Georgetown.
Nickel size hail was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163166, 163167, 163168.